Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 231, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at May 19, 2017, 7:31 PM CDT for 4 counties in Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2017, 7:31 PM CDT (00:31 UTC)
- Expired
- May 19, 2017, 8:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Bosque County, TX, Erath County, TX, Hamilton County, TX, Somervell County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 69 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 8:17 PM CDT | HAIL 1 | 18.03 Ene Hamilton, TX | VOLUNTEER FIRE DEPARTMENT REPORT QUARTER SIZE HAIL NEAR CRANFILLS GAP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 12:26 PM CDT | Tornado Watch | SPC | 7 hr |
| May 19, 3:26 PM CDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 0.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1629 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1516 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 20.6
The text
As transmitted.
152
WUUS54 KFWD 200031
SVRFWD
TXC035-143-193-425-200130-
/O.NEW.KFWD.SV.W.0231.170520T0031Z-170520T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
731 PM CDT FRI MAY 19 2017
The National Weather Service in Fort Worth has issued a
* Severe Thunderstorm Warning for...
Somervell County in north central Texas...
Northeastern Hamilton County in central Texas...
Southeastern Erath County in north central Texas...
Bosque County in central Texas...
* Until 830 PM CDT.
* At 729 PM CDT, severe thunderstorms were located near Iredell
and near Cranfills Gap, moving north at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
* Severe thunderstorms will be near,
Dinosaur Valley State Park around 800 PM CDT.
Glen Rose around 820 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection, get inside a sturdy structure and stay away
from windows.
&&
A tornado watch remains in effect until 11 PM.
LAT...LON 3223 9795 3232 9779 3232 9762 3220 9761
3220 9760 3217 9760 3189 9746 3170 9772
3163 9787 3200 9806
TIME...MOT...LOC 0029Z 200DEG 31KT 3202 9794 3183 9791
HAIL...1.75IN
WIND...60MPH
$$
252 follow-up statements
192
WWUS54 KFWD 200056
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
756 PM CDT FRI MAY 19 2017
TXC035-143-193-425-200130-
/O.CON.KFWD.SV.W.0231.000000T0000Z-170520T0130Z/
Somervell TX-Hamilton TX-Erath TX-Bosque TX-
756 PM CDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOMERVELL...NORTHEASTERN HAMILTON...SOUTHEASTERN ERATH AND BOSQUE
COUNTIES...
At 753 PM CDT, a severe thunderstorm was located 6 miles south of
Cranfills Gap, moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
If the storm holds together, it will be near...
Meridian around 830 PM CDT.
Another storm near Iredell may be capable of dime size hail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection, stay inside a sturdy structure and keep away
from windows.
&&
A tornado watch remains in effect until 11 PM.
LAT...LON 3223 9795 3232 9779 3232 9762 3220 9761
3220 9760 3217 9760 3189 9746 3170 9772
3163 9787 3200 9806
TIME...MOT...LOC 0053Z 209DEG 22KT 3192 9786 3169 9785
HAIL...1.50IN
WIND...60MPH
$$
25285
WWUS54 KFWD 200113
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
813 PM CDT FRI MAY 19 2017
TXC035-143-193-425-200130-
/O.CON.KFWD.SV.W.0231.000000T0000Z-170520T0130Z/
Somervell TX-Hamilton TX-Erath TX-Bosque TX-
813 PM CDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOMERVELL...NORTHEASTERN HAMILTON...SOUTHEASTERN ERATH AND BOSQUE
COUNTIES...
At 810 PM CDT, a severe thunderstorm was located near Cranfills Gap,
or 13 miles west of Clifton, moving northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
If the storm holds together, it will be near...
Meridian around 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection, stay inside a sturdy structure and keep away
from windows.
&&
A tornado watch remains in effect until 11 PM.
LAT...LON 3223 9795 3232 9779 3232 9762 3220 9761
3220 9760 3217 9760 3189 9746 3170 9772
3163 9787 3200 9806
TIME...MOT...LOC 0110Z 199DEG 17KT 3177 9781
HAIL...1.50IN
WIND...60MPH
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 7:05 PM CDT, 26 minutes earlier.
Area forecast discussion, May 19, 7:05 PM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 705 PM CDT Fri May 19 2017 .AVIATION... Thunderstorms continue to erupt in two general areas both southwest and northwest of North Texas TAF sites. The active weather is associated with an upper low over Colorado, a shortwave rotating around the southeast flank of the low and an approaching cold front. The northeasterly storm motion in the ongoing activity means that the scattered strong to severe convection approaching Glen Rose will begin to affect the Ft Worth area airports around 01Z or so, then DFW and DAL shortly thereafter. For the 01Z to 03Z timeframe, thunderstorm coverage in the Metroplex may remain low enough to preclude a tempo or prevailing group, so will keep VCTS going to account for the scattered activity. Forcing from the advancing shortwave will increase as we proceed later into the evening and prevailing TS beginning 03Z seems warranted. Storm coverage will likely increase as the cold front moves in from the northwest, and a tempo group from 06-09Z will be for the latest thinking of when the front and associated line of storms move through the DFW area. For KACT, it appears that storms should remain west and northwest for the time being, but should increase in the area around 06Z as lift increases. A tempo group has been added from 09-12Z when the front moves into the area. 30 && .UPDATE... Did a quick update to account for backed flow and stronger surface winds than previously forecast. Many locations are gusting over 30 MPH out of the southeast, which if nothing else will at least keep the severe thunderstorm and tornado threat going within tornado watch 249 (which remains in effect until 11 PM). The latest indications are that the scattered convection just west of the region will eventually approach the I-35 corridor 8 to 10 PM. Another round of storms will be possible after midnight as the strongest forcing associated with a shortwave disturbance arrives and a slow moving cold front moves in from the northwest. The severe threat should continue overnight as the low level jet develops, but the threat will likely be lower due to the loss of diurnal instability. A locally heavy rain threat can also be expected overnight. 30 && .PREV DISCUSSION... /ISSUED 225 PM CDT Fri May 19 2017/ Our slow-moving upper low continues to shift east across CO this afternoon, with disturbances active within strong southwest flow aloft over the western half of the state of TX. Shortwave energy will continue to round the base of the upper low across the state and northeast across OK through the weekend. At the surface, a surface low was located between Midland and Lubbock, with a surface cold front progressing southward across the OK/TX Panhandles. This feature will be an additional player in convective developing late tonight and lingering across Central TX later on Saturday and possibly into Saturday night. A corridor of enhanced isentropic lift and jet forcing aloft remains centered from West-Central TX, northeast across the South Plains and into southern and eastern OK this afternoon. Per latest high res model guidance (3km NAMNEST the best on initialization w/the HRRRx a close second), we expect our main threat through early evening to remain west of I-35 and particularly north of I-20. Model sounding forecasts across this area indicate plenty of available instability(including mid level lapse rates 7-8 deg C/km) and wind shear for severe storms containing very large hail at times, along with damaging winds. Initial curved hodographs in the lowest 5-10 kft do indicate a window of tornadic potential through at least mid evening, especially with any discrete activity, along with ample, sub-cloud instability to draw horizontal vorticity surface upward into any rotating updrafts. As the cold front enters our northwest CWA mid-late evening, early indications are that discrete severe storms could congeal into a slow, east-southeast moving QLCS or broken squall line through the overnight hours, before weakening around daybreak Saturday morning. The slow-movement of the cold front, along with potential training of convection, heavier rain rates within an area of 1.5 or greater PWATs will likely result in between 1-3 inches of rainfall along and north of I-20. We can't rule out isolated higher amounts. Since we're so close to the event and with some uncertainty on rainfall amounts, a Flash Flood Watch will not be hoisted. That said, localized flash flooding is certainly possible tonight and early Saturday, especially urban areas around the DFW Metroplex, northeast through Sherman/Denison. The surface cold front, assisted by storm outflow and the gradual eastward progression of the upper low across the Central Plains will continue to progress the front through Central TX during the day Saturday into Saturday night. Better rain and convective chances will accompany the cold front southward into East and Central TX during this time. A few strong to severe storms are possible where any instability can establish itself, though coverage of severe weather should be much less than recent days. In addition, better ascent and wind shear will be north of the region, lessening the large-scale ascent across the area. Depending on how fast the cold front moves southeast, areas of heavy rain and flooding potential are uncertain. If the front is slower, then more potential for heavier rains will exist. If the front is more progressive, then flooding will be less likely across Central Texas Saturday and Saturday night. Drier low level air should continue to filter into the region from the north the latter half of the weekend, as flow aloft dampens into a westerly regime in behind the departing upper level trough. Periodic energy moving east across Central TX may continue some off and on showers and a few thunderstorms, but any flash flood and severe weather threat will have ended. Weak upper troughing and surface high pressure across the area will keep sensible weather relatively quiet and cooler Sunday into Monday, before the surface high shifts east. Gradual low level moisture return will occur Monday night, ahead of another shortwave trough aloft and associated cold front arriving on Tuesday. Tuesday should be our next good, but brief shot for showers and storms, though right now the thermodynamic environment is too unknown and currently not looking overly unstable for any severe weather. A cooler and brisk day Wednesday. Shortwave ridging aloft and returning southerly surface winds the end of the week will bring more seasonal late May warmth back to the area. Rain chances look close to nil as well. 05/ && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 68 81 59 82 62 / 80 50 30 10 5 Waco 70 83 61 82 63 / 60 70 60 20 20 Paris 68 79 56 80 58 / 70 60 30 5 0 Denton 65 78 55 82 58 / 80 40 20 5 5 McKinney 68 80 57 82 59 / 80 50 30 5 5 Dallas 70 82 61 83 63 / 80 50 40 10 10 Terrell 70 82 60 82 61 / 70 60 50 10 10 Corsicana 70 83 61 81 63 / 60 70 60 20 10 Temple 70 84 61 81 63 / 50 60 60 30 20 Mineral Wells 64 77 55 82 58 / 80 30 20 5 10 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 19, 3:01 PM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 301 PM CDT Fri May 19 2017 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201230- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 301 PM CDT Fri May 19 2017 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. A few thunderstorms are expected to develop (and continue) across western North Texas and the counties near the Red River through the rest of the afternoon. Large hail would be a key threat with the strongest of these cells, with tornadoes also a possibility. This evening, thunderstorms northwest of a Paris to Dallas to Goldthwaite line should expand significantly in areal coverage and intensity. This activity will be forming along and ahead of a cold front approaching from the northwest. Multiple forms of convective mode are possible through at least midnight, producing large hail and damaging straight line winds. The environment will also be conducive for one or more tornadoes, particularly in areas northwest through northeast of the Metroplex. Thunderstorms will continue intermittently through daybreak Saturday, resulting in the possibility of multiple rounds of heavy rain. A few spots may receive anywhere from 2-3 inches of rainfall, which could result in some isolated flash flooding late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorm chances will continue through Saturday evening, especially south and east of the Metroplex. Some thunderstorms may be strong or briefly severe south of a Temple to Athens line, but widespread impacts are not expected. The unsettled weather pattern will continue Monday and Tuesday with additional thunderstorm chances both days. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely by late this afternoon and evening...particularly along and west of I-35. Additional activations may be required farther east late tonight as thunderstorms spread east of I-35. Bradshaw
In the hours before
Local storm report, May 19, 7:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
708 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 1 S CARLTON 31.91N 98.17W
05/19/2017 E1.75 INCH HAMILTON TX AMATEUR RADIO
GOLF BALL SIZE HAIL REPORT 1 MILE SOUTH OF CARLTON.Local storm report, May 19, 7:16 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
716 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL 2 E HAMILTON 31.70N 98.09W
05/19/2017 E0.88 INCH HAMILTON TX AMATEUR RADIOLocal storm report, May 19, 7:17 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
717 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 12.11 E HAMILTON 31.70N 97.91W
05/19/2017 E1.00 INCH HAMILTON TX TRAINED SPOTTER
SPOTTER REPORT QUARTER SIZE HAIL 6 MILES W OF CRANFILLS
GAPLocal storm report, May 19, 7:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
719 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL 2 S HICO 31.95N 98.03W
05/19/2017 E0.88 INCH HAMILTON TX TRAINED SPOTTERLocal storm report, May 19, 7:25 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
725 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL 4 S HICO 31.92N 98.03W
05/19/2017 E1.00 INCH HAMILTON TX LAW ENFORCEMENTLocal storm report, May 19, 7:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
730 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL HICO 31.98N 98.03W
05/19/2017 E1.75 INCH HAMILTON TX BROADCAST MEDIAThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:00 PM CDT | Severe Thunderstorm Warning | FWD | Montague | 49 min |
| May 19, 8:25 PM CDT | Severe Thunderstorm Warning | FWD | Mills | 80 min |
| May 19, 9:28 PM CDT | Special Weather Statement | FWD | Young | 32 min |
| May 19, 9:39 PM CDT | Severe Thunderstorm Warning | FWD | Young | 36 min |
| May 19, 9:46 PM CDT | Severe Thunderstorm Warning | FWD | Mills | 59 min |
| May 19, 9:55 PM CDT | Severe Thunderstorm Warning | FWD | Comanche, Erath, Hamilton | 65 min |
| May 19, 10:10 PM CDT | Special Weather Statement | FWD | Young | 35 min |
| May 19, 10:30 PM CDT | Special Weather Statement | FWD | Hood, Palo Pinto, Parker, Somervell | 45 min |
| May 19, 10:50 PM CDT | Areal Flood Advisory | FWD | Mills | 3 hr |
| May 19, 10:53 PM CDT | Severe Thunderstorm Warning | FWD | Lampasas, Mills | 52 min |
| May 19, 11:02 PM CDT | Severe Thunderstorm Warning | FWD | Hood, Parker | 58 min |
| May 19, 11:19 PM CDT | Severe Thunderstorm Warning | FWD | Johnson, Tarrant | 56 min |
| May 19, 11:43 PM CDT | Special Weather Statement | FWD | Coryell | 47 min |
| May 19, 11:46 PM CDT | Severe Thunderstorm Warning | FWD | Grayson | 59 min |
| May 20, 12:37 AM CDT | Special Weather Statement | FWD | Dallas | 38 min |
| May 20, 12:47 AM CDT | Areal Flood Advisory | FWD | Grayson | 3 hr |
| May 20, 5:35 AM CDT | Areal Flood Advisory | FWD | Anderson | 3 hr |
| May 20, 5:56 AM CDT | Flash Flood Warning | FWD | Anderson | 4 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.